Methotrexate, hyperosmia, and migraine
Published Web Locationhttps://doi.org/10.5070/D34pt9b52w
Methotrexate, hyperosmia, and migraine
Booali Medical Group, Rasht, Iran. firstname.lastname@example.org
Omid Zargari MD
Dermatology Online Journal 12 (7): 28
Methotrexate (MTX) is still one of the most commonly prescribed systemic therapies for psoriasis. Neurological toxicity associated with methotrexate is not uncommon and may manifest in a variety of symptoms. We report three cases of methotrexate-induced hyperosmia in our psoriatic patients. To the best of our knowledge, this side effect has not been reported previously. Hyperosmia could be considered as a neurotoxic manifestation of methotrexate and probably is a more common event in patients who also suffer from migraine. In treating psoriatic patients with methotrexate who have severe nausea and vomiting, a possible role of olfactory stimuli should be kept in mind.
Recently, three of our female psoriatic patients, ages 19, 32, and 39, complained of a noticeable increased sensation of smell (i.e., hyperosmia) in association with severe nausea during the days following low-dose (10-25 mg weekly) MTX injection. They were not receiving other systemic drugs except folic acid (1 mg daily). They claimed that the injections made them more sensitive to smell, especially those with alcoholic ingredients and fragrances. They insisted that they had not such sensation before starting MTX. Approximately 48 hours after the injections this odd feeling gradually terminates. One of the patients, the youngest, preferred to discontinue MTX in spite of satisfying clinical response. Interestingly, all three of these patients had a history of migraine headaches.
As Schiller states, osphresiology (the sum of knowledge regarding odors and the sense of smell), although beginning with Aristotle, played a relatively modest role compared to other sensory functions. The anatomical and physiological connections of the nose to the brain proved to be more complex than those of sight, hearing and even touch .
Sensory hyperexcitablitity is considered to be a possible pathophysiological mechanism in migraine. This hyperexcitability state is frequently manifested by osmophobia and olfactory stimuli have a known role in eliciting the attacks of migraine [2, 3].
Drug-induced hyperosmia has been previously reported in association with levamisole [4, 5], but to the best of my knowledge, this side effect has not been reported following the use of MTX. Neurological toxicity from MTX is not uncommon and may manifest in a variety of ways, including headache, emesis, blurred vision, dizziness, and mood alteration. These adverse effects, however, are exceedingly rare at the doses used in the treatment of psoriasis. Recently, Handa et al. reported two cases of excessive drowsiness as monosymptomatic neurotoxicity attributed to low-dose MTX in psoriatic patients . Hyperosmia could be considered as another neurotoxic manifestation of MTX and probably is a more common event in patients who also suffer from migraine.
In treating psoriatic patients with MTX who have severe nausea and vomiting, a possible role of olfactory stimuli should be kept in mind. Furthermore, with regard to the effectiveness of anticonvulsant drugs in treating both hyperosmia and migraine , there might be a possible therapeutic role for this class of drugs in treating anxiety and emesis during chemotherapy.
References1. Schiller F. A memoir of olfaction. J Hist Neurosci. 1997 Aug; 6(2):133-46. PubMed
2. Blau JN, Solomon F. Smell and other sensory disturbances in migraine. J Neurol. 1985; 232(5):275-6. PubMed
3. Hirsh AR. Olfaction in migraineurs. Headache 1992 May;32(5):233-6 PubMed
4. Miller MF. Use of levamisole in recurrent aphthous stomatitis. Drugs. 1980 Aug; 20(2):131-6. PubMed
5. Olson JA, Silverman S Jr. Double-blind study of levamisole therapy in recurrent aphthous stomatitis. J Oral Pathol. 1978; 7(6):393-9. PubMed
6. Handa S, Saraswat A, Kaur I, Kumar B. Excessive drowsiness with low-dose methotrexate. Int J Dermatol 2004 Sep; 43(9):701-2. PubMed
7. Raffaelli Junior E, Martins OJ, Dagua Filho Ados S. A role for anticonvulsants in migraine. Funct Neurol. 1986 Oct-Dec; 1(4):495-8. PubMed
© 2006 Dermatology Online Journal